382
Varicella Zoster Virus Meningitis As a Complication of Cyclosporine Therapy in a Patient with Atopic Dermatitis
Sunday, March 6, 2016
South Exhibit Hall H (Convention Center)
Carlos A. Morales-Mateluna, MD FAAAAI, Felix Schwarz, MD, Joachim Freihorst, MD
Rationale:

Cyclosporine, a systemic immunomodulating agent, is recommended for the management of severe refractory atopic dermatitis (AD) by North American and European Guidelines. It should be used as a second-line agent because of its potential for serious adverse effects. To our knowledge, this is the first reported case of varicella-zoster virus (VZV) meningitis as a complication of cyclosporine therapy in a patient with AD.

Methods:

A 16-year-old boy was hospitalized with a three-day history of severe headaches and vomiting. Computerized tomography of the brain was unremarkable. After three days of unsuccessful therapy with non-steroidal anti-inflammatories and opiates, he was transferred to our institution. On arrival, the patient was hemodynamically stable and oriented. The neurological evaluation was normal. There were crops of vesicles and crusted lesions distributed over the right T4 to T5 dermatome segments.

His medical history was significant for AD and migraine headaches. Three weeks before presentation his dermatologist had started him on cyclosporine because of recalcitrant disease. The patient stopped it the day before going to the hospital because he thought it had caused his current symptoms.

Results:

Cerebrospinal fluid (CSF) obtained the day after arrival at our institution was suggestive of meningitis and antibiotics were started. The following day VZV DNA was detected in the CSF. Acyclovir therapy was begun, resulting in prompt resolution of the clinical picture.

Conclusions:

Meningitis due to VZV reactivation is a possible complication of cyclosporine therapy. It should be part of the differential diagnosis in patients receiving this drug who present with acute neurological symptoms.